Kansas, 2007

Damaging Winds in Kansas, September 6, 2007

September 6, 2007 · NWS ICT · 4 events in 1 county or zone

A surface trough ahead of the main upper-level system spawned thunderstorms from Western Kansas into Northeast Kansas. One severe thunderstorm moved through Barton County with 60 mph winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

A surface trough ahead of the main upper-level system spawned thunderstorms from Western Kansas into Northeast Kansas. One severe thunderstorm moved through Barton County with 60 mph winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Sep 6, 7:49 PM CST, 33 minutes earlier.

Area forecast discussion, Sep 6, 7:49 PM CST, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
849 PM CDT THU SEP 6 2007

.UPDATE...
CURRENT THUNDERSTORM ACTIVITY HAS SHOWN A GENERAL WEAKENING TREND
OVER THE PAST HOUR OR SO...LIKELY DUE TO STORMS ENCOUNTERING
INCREASING CONVECTIVE INHIBITION OVER THE SOUTHEASTERN QUARTER OF
KS. THINKING THIS TREND SHOULD CONTINUE...AS DIURNAL COOLING
CONTINUES...AND STORMS CONTINUE TO ENCOUNTER A STRENGTHENING CAP.
HOWEVER...DEEP LAYER SHEAR ON THE ORDER OF 30KTS AND MODEST
INSTABILITY WILL PROMOTE A STRONG/SEVERE THREAT OVER THE NEXT 3-4
HOURS. THEREAFTER...CONVERGENCE ALONG/AHEAD OF APPROACHING COLD
FRONT AND STRENGTHENING LOW-LEVEL JET SHOULD PROMOTE SCATTERED
THUNDERSTORMS THROUGH THE NIGHT SPREADING SOUTHEAST...BUT SEVERE
WEATHER IS NOT ANTICIPATED.

KLEINSASSER

&&

.PREV DISCUSSION... /ISSUED 648 PM CDT THU SEP 6 2007/

AVIATION...
00Z TAFS...ICT/HUT/CNU/RSL/SLN...CHALLENGE WILL BE THUNDERSTORM
CHANCES OVER THE NEXT 12-18 HRS ACROSS THE AREA...AS A COLD FRONT
SAGS SOUTH ACROSS KS. BEST CHANCES OVER THE NEXT 6 HOURS WILL BE
ACROSS CENTRAL KS...IN VICINITY OF PREFRONTAL BOUNDARY...WITH
CHANCES SLOWLY SPREADING SOUTHEAST THROUGH THE NIGHT AS COLD FRONT
SURGES SOUTHEASTWARD. COVERED CHANCES WITH VCTS WORDING FOR NOW.
WILL CONTINUE TO MONITOR AND MAKE TIMELY AMENDMENTS WHEN/WHERE
NEEDED.

KLEINSASSER

PREV DISCUSSION... /ISSUED 353 PM CDT THU SEP 6 2007/

DISCUSSION...

SYNOPSIS...
IR & WV IMAGERY DEPICT MID-UPR SHORTWAVE MOVING E ACROSS WY VERY CLOSE
TO SCHEDULE. STILL EXPECT SHORTWAVE TO CROSS NRN MS VALLEY EARLY FRI
MORNING. AS THE SHORTWAVE CONTINUES ITS EWD TREK TOWARD GREAT LAKES
IT SHOULD ASSUME A MORE E/NE MOVEMENT IT ENCOUNTERS STRONG MID-UPR
RIDGE SITUATED JUST OFF E COAST. SUCH BEHAVIOR WOULD HAVE IMPLICATIONS
ON BEHAVIOR/POSITIONING OF ATTENDANT COLD FRONT THATLL VENTURE SE
INTO CENTRAL KS LATE TONIGHT. SUCH EVOLUTION OF MID-UPR PATTERN WOULD
TRANSLATE INTO COLD FRONTAL DECELERATION WOULD OF COURSE TRANSLATE
INTO PROLONGING SHRA/TSRA ACROSS SC & SE KS...ESPECIALLY ALONG THE OK
BORDER...FRI NIGHT & SAT.

TONIGHT:
PER SYNOPSIS BEST CHANCES FOR TSRA TARGET CENTRAL KS THIS EVENING.
DEEP-LAYER SHEAR PROFILES BECOMING INCREASINGLY FAVORABLE FOR A FEW
SEVERE TSRA TO MOVE ACROSS THESE AREAS THROUGH MIDNIGHT...LIKELY
EVOLVING INTO MCS THAT SHOULD PROPAGATE S/SE TOWARD KS TURNPIKE LATE
TONIGHT.

FRI & FRI NIGHT:
PER SYNOPSIS BEHAVIOR/POSITIONING OF COLD FRONT WILL REQUIRE CLOSE
MONITOR. AM CERTAIN FRONT WILL DECELERATE AS IT VENTURES INTO SE KS
FRI AFTERNOON...WITH BOUNDARY POSSIBLY STALLING IN W-E MANNER ACROSS
OK. SUCH A SCENARIO DICTATES SHARPENING POP GRADIENT FRI WITH MOST OF
SE KS INCREASED TO 60-70% AND OK-BORDERING SC KS AREAS INCREASED TO
50-60%. WITH SOME UNCERTAINTY AS TO SE PROGRESS OF COLD FRONT HAVE
ASSIGNED 20% TO MOST OF CENTRAL KS. POP GRADIENT FRI NIGHT VERY
SIMILAR WITH 50-60% ASSIGNED TO OK-BORDERING COUNTIES.

SAT & SAT NIGHT:
WITH FRONT EXPECTED TO STALL ACROSS CENTRAL OK CHANCES FOR SHRA/TSRA
NOW INCREASING FOR OK-BORDERING AREAS...ESPECIALLY ON SAT...WHERE
POPS HAVE BEEN DOUBLED TO 50% ACROSS FAR SC KS. CHANCES FOR RA/TSRA
DIMINISH MARKEDLY FURTHER N IN CENTRAL KS WHERE ONLY A FEW -SHRA
EXPECTED FOR GREAT BEND...MCPHERSON AND MARION. INVERTED SFC RIDGE
TRYING TO BUILD S ACROSS NEBRASKA...FRONT SHOULD SAG FURTHER S ACROSS
RED RIVER THEREBY DECREASING SHRA/TSRA CHANCES SAT NIGHT.

MON & MON NIGHT:
FORECAST FOCUS IS ON BEHAVIOR/POSITIONING OF DEEP MID-UPR TROUGH THAT
SHOULD SWEEP SE...THEN E...ACROSS NRN PLAINS MON & MON NIGHT. STRONG
COLD FRONT ASSOCIATED WITH THE TROUGH IS PROGGED TO SPRINT SE ACROSS
KS ON MON...& WITH DGEX COMING INTO BETTER AGREEMENT WITH ITS GFS &
ECMWF COHORTS...CONFIDENCE INCREASING THAT THE COLD FRONT WILL SWEEP
ACROSS MOST OF CWFA BY MON EVENING TRANSLATING INTO AN EARLIER ONSET
OF TSRA ALL AREAS MON & AN EARLIER ONSET OF COOLER TEMPERATURES MON
NIGHT...ESPECIALLY CENTRAL KS WHERE MINS HAVE BEEN LOWERED TO 50F.
THESE TWO PERIODS WILL REQUIRE CONSIDERABLE ATTENTION OVER THE NEXT 3
DAYS.

TUE-THU:
ANTICIPATED PROGRESSIVE NATURE OF PATTERN SHOULD TRANSLATE INTO EARLY
EXODUS OF SHRA/TSRA FROM SE KS BY EARLY TUE MORNING WITH QUIET WEATHER
SLATED FOR AREAS THEREAFTER AS HIGH PRESSURE SPREADS SE ACROSS NRN &
CENTRAL PLAINS.

EPS

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    71  84  66  81 /  40  40  40  40
HUTCHINSON      68  84  65  81 /  40  20  20  30
NEWTON          70  84  65  80 /  40  30  30  30
ELDORADO        72  84  66  81 /  40  40  40  30
WINFIELD-KWLD   73  84  66  81 /  40  50  50  40
RUSSELL         65  82  62  81 /  50  10   0  10
GREAT BEND      66  83  63  81 /  50  10  10  20
SALINA          67  83  63  82 /  50  10  10  10
MCPHERSON       68  84  64  81 /  50  20  20  20
COFFEYVILLE     73  84  66  81 /  30  60  60  40
CHANUTE         73  84  66  81 /  30  50  50  30
IOLA            73  83  66  80 /  40  50  40  20
PARSONS-KPPF    73  84  66  81 /  30  60  50  30

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Sep 6, 7:26 PM CST, 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
826 PM CDT THU SEP 6 2007

KSZ032-033-047>053-067>072-082-083-091>096-098>100-080230-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
826 PM CDT THU SEP 6 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS PORTIONS
OF CENTRAL AND SOUTH CENTRAL KANSAS THIS EVENING...AS A COLD FRONT
APPROACHES FROM THE NORTHWEST. THE MAIN THREATS WILL BE HAIL UP TO
QUARTER SIZE AND DAMAGING WINDS TO AROUND 60 MPH. THE SEVERE
THREAT SHOULD WANE AFTER MIDNIGHT...BUT STRONG STORMS MAY STILL BE
POSSIBLE AREAWIDE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ON FRIDAY...THE COLD FRONT SHOULD DECELERATE AS IT MOVES SOUTHEAST
INTO SOUTHEAST KANSAS. THE CHANCES FOR THUNDERSTORMS IS INCREASING
ESPECIALLY OVER AREAS GENERALLY ALONG...AND SOUTH...OF HIGHWAY 400
WHERE A FEW THUNDERSTORMS MAY PRODUCE 40 TO 50 MPH WINDS AND SMALL
HAIL. THUNDERSTORMS OCCURRING ALONG AND NORTH OF HIGHWAY 400 ARE
NOT EXPECTED TO BE EITHER STRONG OR SEVERE.

WITH THE COLD FRONT POSSIBLY STALLING IN A WEST TO EAST MANNER
ACROSS OKLAHOMA...THUNDERSTORM CHANCES ARE ALSO INCREASING FRIDAY
NIGHT...ESPECIALLY OVER OKLAHOMA BORDERING COUNTIES WHERE A FEW
THUNDERSTORMS MAY PRODUCE LOCALLY HEAVY RAINS.

ON SATURDAY...THERE IS A CHANCE OF THUNDERSTORMS FOR MOST AREAS
EXCEPT FOR LINCOLN AND SALINE COUNTIES. THE THUNDERSTORMS MAY
LINGER OVER FAR SOUTH CENTRAL KANSAS SATURDAY NIGHT. HOWEVER...THE
THUNDERSTORMS SHOULD BE NEITHER STRONG NOR SEVERE.

ON SUNDAY NIGHT...THERE IS SLIGHT CHANCE OF THUNDERSTORMS MOVING
INTO CENTRAL KANSAS AS A SECOND...AND STRONGER...COLD FRONT
INVADES THESE AREAS. THE THUNDERSTORMS WILL SPREAD SOUTHEAST
ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS ON MONDAY...WITH THE
THUNDERSTORMS CONTINUING OVER AREAS GENERALLY ALONG...AND
SOUTHEAST...OF THE TURNPIKE MONDAY NIGHT. THE THUNDERSTORMS SHOULD
BE NEITHER STRONG NOR SEVERE DURING THESE PERIODS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING ACROSS
PORTIONS OF CENTRAL AND SOUTH CENTRAL KANSAS.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

EPS/ADK

In the hours before

Special weather statement, Sep 6, 6:20 PM CST, 2 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
720 PM CDT THU SEP 6 2007

KSZ047-048-070100-
BARTON-ELLSWORTH-
720 PM CDT THU SEP 6 2007

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR BARTON AND ELLSWORTH COUNTIES...

AT 716 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR CLAFLIN...OR 17 MILES NORTHEAST OF GREAT
BEND...AND MOVING EAST AT 25 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

JAKUB
Special weather statement, Sep 6, 6:59 PM CST, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
759 PM CDT THU SEP 6 2007

KSZ048-070145-
ELLSWORTH-
759 PM CDT THU SEP 6 2007

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR ELLSWORTH COUNTY...

AT 755 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR LORRAINE...OR 10 MILES SOUTHWEST OF
ELLSWORTH...AND MOVING NORTHEAST AT 25 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

JAKUB
Special weather statement, Sep 6, 7:29 PM CST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
829 PM CDT THU SEP 6 2007

KSZ049-070215-
SALINE-
829 PM CDT THU SEP 6 2007

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR SALINE COUNTY...

AT 824 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES NORTH OF BROOKVILLE...OR 15 MILES WEST OF
SALINA...AND MOVING NORTHEAST AT 25 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

JAKUB
Special weather statement, Sep 6, 8:09 PM CST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
909 PM CDT THU SEP 6 2007

KSZ047-070300-
BARTON-
909 PM CDT THU SEP 6 2007

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR BARTON COUNTY...

AT 907 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
SEVERE THUNDERSTORM NEAR LARNED...AND MOVING NORTHEAST AT 30 MPH.

QUARTER SIZE HAIL...AND DAMAGING WINDS OF 60 MPH ARE POSSIBLE WITH
THIS STORM...THE CITY OF GREAT BEND IS IN THE PATH OF THIS STORM.

PEOPLE IN SOUTHERN BARTON COUNTY...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. A WARNING MAY BE NEEDED IF THE STORMS MOVE INTO
THE AREA. BE READY TO SEEK SHELTER IF SEVERE WEATHER THREATENS.

JAKUB

The radar

The Dodge City radar (KDDC), 104 km away, was scanning. The volume nearest the first event began at 02:23 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Barton

When
September 6, 8:22 PM CST
Where
Barton County, 2 mi NNW of Pawnee Rock
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.297, -98.994

Thunderstorm Wind, Barton

When
September 6, 8:33 PM CST
Where
Barton County, Great Bend
Measured
53 kt (61 mph) measured gust
Reported by
Broadcast Media
Coordinates
38.370, -98.770

A 61 mph wind gust was measured by a KSN Weather Lab site in Great Bend.

Thunderstorm Wind, Barton

When
September 6, 8:35 PM CST
Where
Barton County, Great Bend Arpt
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
38.350, -98.850

Thunderstorm Wind, Barton

When
September 6, 8:35 PM CST
Where
Barton County, 7 mi SSE of Great Bend
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.276, -98.721

A trained spotter reported that thunderstorm winds had moved his 16 foot live stock trailer 55 feet and 1000 pound hay bail mover was moved 15 feet.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2007Every state in 2007This day in weather historyWarnings in Kansas, September 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 56630, 56632, 56633, 56636.